Alert archive / Florida / Small Craft Advisories in 2018
Small Craft Advisory 34, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Sep 29, 2018, 4:26 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2018, 4:26 PM EDT (20:26 UTC)
- Expired
- Sep 30, 2018, 4:32 AM EDT
- In force
- 12 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
506 WHUS72 KKEY 292026 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 426 PM EDT Sat Sep 29 2018 GMZ042>044-052>055-072>075-300300- /O.NEW.KKEY.SC.Y.0034.180929T2026Z-180930T0900Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 426 PM EDT Sat Sep 29 2018 ...SMALL CRAFT ADVISORY IN EFFECT... * WINDS...Northeast to east winds near 20 knots with gusts near 25 knots will prevail this evening and overnight. * WAVES/SEAS...Seas will build to 4 to 7 feet across most of the Straits of Florida, with 3 to 4 foot seas in Hawk Channel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$ Devanas/WLC/JR
2 follow-up statements
455 WHUS72 KKEY 300231 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 1031 PM EDT Sat Sep 29 2018 GMZ042>044-052>055-072>075-300900- /O.CON.KKEY.SC.Y.0034.000000T0000Z-180930T0900Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1031 PM EDT Sat Sep 29 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WINDS...Northeast to east winds increasing to near 20 knots with gusts near 25 knots can be expected after midnight. * WAVES/SEAS...Seas will build to 4 to 7 feet across most of the Straits of Florida, with 3 to 4 foot seas in Hawk Channel. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$
797 WHUS72 KKEY 300832 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 432 AM EDT Sun Sep 30 2018 GMZ042>044-052>055-072>075-300945- /O.CAN.KKEY.SC.Y.0034.000000T0000Z-180930T0900Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 432 AM EDT Sun Sep 30 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Key West has cancelled the Small Craft Advisory. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Sep 29, 1:51 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 29, 1:51 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Key West FL 151 PM EDT Sat Sep 29 2018 .CURRENTLY... After the convective outbreak this morning, the atmosphere was fairly worked over resulting in a lull in the convection late morning. Over the past hour or so, showers have begun to proliferate mainly in the Florida Straits. A few cells in the straits appear to be developing into storms. Winds along the marine platforms are on the cusp of small craft advisory, but have steadied over the past few hours. However, winds on the roof of the WFO have been consistently gusting to 20 plus knots, which is usually a good indicator of what sustained winds may be over the waters. Unfortunately, the Keys area was gapped in the latest ASCAT pass, which would have certainly helped determine winds in the straits. With the abundant cirrus overhead, insolation has been somewhat stunted and high temps have so far reached only the mid 80s. Little doubt though that a break in the overcast will push these closer to 90. .SHORT TERM... Tonight through Tuesday, winds will continue to hold in the 15 to 20 knot range over the coastal waters. As mentioned in the previous discussion, convection may wane during the evening and overnight hours as somewhat drier air mixes in. This likely will last only a few hours, maybe around six hours, before another moist layer advects in from the east. Therefore, the current medium pops tonight and high chance pops tomorrow seem reasonable. This general scenario will hold through Monday morning, but by Monday evening into Tuesday generally drier air through the boundary layer will move into the area. This is reflected by lower pop values in the statistic guidance for these periods. && .LONG TERM... Wednesday though Saturday, the overall synoptic pattern is fairly steady state, with a robust ridge parked over the southeastern states, and the Florida Keys on the southern periphery of this ridge. From Wednesday though Thursday, undulations in the easterlies along with periods of deep layer moisture will rotate through the Keys along the bottom of the ridge. Since the timing and extent of these moisture maximums is uncertain, chance pops will be kept through the period. Towards the end of next week, available global models indicate a much drier mid level air moving in, but will hold on any major change to the extended periods until this feature becomes more consistent model run to model run. && .MARINE... Small craft should exercise caution over all Florida Keys coastal waters through the evening and overnight. Fresh northeast to east breezes near 20 knots can be expected, and a small craft advisory may be warranted and issued at any time through tomorrow morning. Thunderstorms are possible, and with a thunderstorm motion towards the west southwest at 20 to 25 knots, circumnavigation of these storms may be difficult. && .AVIATION... Currently experiencing an overall lull in convective activity, with VFR conditions expected to prevail at the island terminals. Showers ad subsequent brief MVFR conditions may intermittently affect EYW early in the period, but another more substantial round of scattered to numerous showers and storms look to approach the region later this afternoon. However most of this activity looks to remain just south of the terminals in the Straits. For now including a VCSH, but amendments may be necessary if convection trends farther north then expected. Easterly winds at 12-15 kts, gusting to as high as 25 kts during the day, with a diurnal decrease during the overnight period. && .CLIMATE... On this date in 2005, the first products were issued from the newly built Key West Weather Forecast Office on White Street. && .PRELIMINARY POINT TEMPS/POPS... Key West 82 88 80 88 / 40 50 40 30 Marathon 80 89 80 89 / 40 50 40 30 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...Devanas Aviation/Nowcasts....WLC Data Collection......BT Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 29, 6:18 AM EDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 618 AM EDT Sat Sep 29 2018 FLZ076>078-GMZ031>035-042>044-052>055-072>075-301100- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 618 AM EDT Sat Sep 29 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will develop and move west-southwestward at 17 to 20 knots across the Florida Keys and adjacent coastal waters. The primary thunderstorm hazards will be lightning strikes and localized wind gusts up to 35 to 40 mph. A Small Craft Advisory may be required for the Straits of Florida, Hawk Channel, and the deeper waters of the southeastern Gulf of Mexico as northeast to east winds increase to near 20 knots, especially tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated thunderstorms are expected across the Florida Keys and adjacent coastal waters. The primary thunderstorm hazard will be lightning strikes. A Small Craft Advisory may be required through the period for portions of the coastal waters of the Florida Keys due to northeast to east winds near 20 knots. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CLR
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 7:13 AM EDT | Special Marine Warning | KEY | 47 min | |
| Sep 29, 8:00 AM EDT | Special Marine Warning | KEY | 45 min | |
| Sep 29, 8:15 AM EDT | Special Marine Warning | KEY | 20 min |
Nearby
Small Craft Advisories in Florida, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.